Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Morristown, TN

January 8, 1998Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jan 8, 1998, 9:28 PM EST for Scott County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 9:28 PM EST (02:28 UTC)
Expired
Jan 8, 1998, 10:15 PM EST
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 9:58 PM ESTHail 1Clinchport, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS01 KMRX 090229 RRA
SVRMRX
VAC169-090315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
928 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...SCOTT COUNTY
 
AT 927 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR THE SCOTT...VIRGINIA AND HAWKINS...TENNESSEE
COUNTY LINE ABOUT 6 MILES SOUTHWEST OF GATE CITY. THIS STORM WAS MOVING
NORTHEAST AT 40 MPH AND IS CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WINDS.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:10 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 7:10 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
710 PM EST THU JAN 8 1998

SATELLITE SHOWS A WELL DEFINED S/WV MOVING NORTHEAST TOWARD THE
FORECAST AREA. DIFL ALF...CONVERGENCE ALONG CD FRONT...AND MODERATELY
UNSTABLE AIRMASS HAVE PRODUCE A GOOD DEAL OF THUNDERSTORM COVERAGE
ACROSS THE REGION. SOME OF THE STORMS HAVE BEEN MARGINALLY SEVERE WITH
DIME SIZE HAIL.

WOULD CALL FOR LIKELY POPS FOR SW VA/NE TN/CENTRAL TENNESSEE VALLEY
THE REST OF THIS EVENING...BUT A DISTINCT DROP IN THE COVERAGE HAS
OCCURRED OVER SE TN. ANTICIPATE SOME WRAP-ARND MOISTURE INTO SE TN
LATER TONIGHT AND WOULD CONTINUE WITH A CHC OF RAIN.

DH

In the hours before

Local storm report, Jan 8, 8:10 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
810 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM     SOUTH PART                NC   0.75 INCH HAIL
01/08/98   CHEROKEE                       REPORTED BY DISPATCH

712 PM     ANDREWS                   NC   0.75 INCH HAIL
01/08/98   CHEROKEE                       REPORTED BY DISPATCH
Local storm report, Jan 8, 8:50 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
850 PM EST THU JAN 8 1998

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION...j.

600 PM     SMOKY MTN PARK            TN   0.75 INCH HAIL
01/08/98   SEVIER                         REPORTED BY DISPATCH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:58 PM ESTSevere Thunderstorm WarningMRXWise47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.